Purchase this article with an account.
Kouhei Hashizume, Yutaka Imamura, Takamitsu Fujiwara, Shigeki Machida, Masahiro Ishida, Daijiro Kurosaka; Predictive factors for the persistent retinal detachment in the acute phase of Vogt-Koyanagi-Harada disease. Invest. Ophthalmol. Vis. Sci. 2015;56(7 ):6174. doi: https://doi.org/.
Download citation file:
© ARVO (1962-2015); The Authors (2016-present)
To determine the risk factors related to persistent presence of serous retinal detachment (SRD) in the acute stage of Vogt-Koyanagi-Harada (VKH) disease after high-dose steroid therapy.
The medical records of patients with VKH disease were retrospectively reviewed. All of the eyes were examined with the Heidelberg Spectralis OCT with eye tracking and image averaging systems to obtain choroidal images, and the height of SRD and choroidal thickness were measured before and after high-dose steroid therapy. The striations of RPE were defined as the wavy protrusion of RPE cell line seen in EDI-OCT image. In order to scale them, we classified them into 3 grading scales: grade 1: slight striations, grade 2: moderate striations, grade 3: severe striations. The choroidal thickness was measured with the EDI-OCT technique, when the choroidal thickness was > 1000 µm or the outer border of the choroid was unclear, we designated the thickness as 1000 µm.
Among the 63 eyes of 32 VKH patients (mean age=49.8 years, 21 females), 55 eyes had SRD before the initial steroid therapy. The height of SRD before the initial steroid therapy was strongly correlated with choroidal thickness at baseline (Spearman’s rank correlation coefficient: r = 0.425, P < 0.001). Multiple regression analysis revealed that increased choroidal thickness at baseline was an independent predictor of high SRD (P = 0.041) and poor visual acuity before steroid therapy (P= 0.029). The higher grade of RPE striations at baseline was an independent predictor of the periods needed for the disappearance of SRD after high-dose steroid therapy (P= 0.001)
The presence of RPE striations appears to be a possible risk factor of persistent SRD after high-dose steroid therapy.
This PDF is available to Subscribers Only